Heat, Northern Litchfield
- When
- September 11, 11:35 AM EST to 5:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Ahead of a storm system, a southerly flow allowed for very warm and humid air to move into the region. Temperatures were quite warm, especially considering that it was mid-September.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Ahead of a storm system, a southerly flow allowed for very warm and humid air to move into the region. Temperatures were quite warm, especially considering that it was mid-September. Under plenty of sunshine, temperatures warmed into the lower to middle 90s throughout northwestern Connecticut, along with dewpoint values in the lower to middle 70s. The allowed for heat index values to reach between 100 and 105 degrees. The heat index values were highest between 2 pm and 5 pm. Heat index values lowered by the evening hours as temperatures cooled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 11, 9:36 AM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1036 AM EDT WED SEP 11 2013 .SYNOPSIS... HAZY...HOT AND HUMID CONDITIONS ARE IN STORE FOR OUR REGION THIS AFTERNOON WITH A CHANCE FOR A SHOWER OR THUNDERSTORM...SOME OF WHICH MAY LOCALLY BE SEVERE. A STRONG COLD FRONT...ACCOMPANIED BY WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...WILL MOVE ACROSS THE REGION THURSDAY USHERING IN A MUCH COOLER AND LESS HUMID AUTUMN AIR MASS FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1035 AM EDT...CLEAR SKIES ARE IN PLACE OVER MUCH OF THE REGION. THE MAJORITY OF THE MORNING FOG HAS DISSIPATED...WITH JUST A LITTLE BIT OF LINGERING FOG IN THE CT RIVER VALLEY. ANY LINGERING FOG THERE SHOULD DISSIPATE SHORTLY ALLOWING FOR CLEAR SKIES THROUGH THE EARLY AFTN HOURS. TEMPS HAVE ALREADY WARMED INTO THE UPPER 70S TO LOW 80S...WITH DEWPOINTS IN THE MID 70S. THERE IS THE POTENTIAL FOR EXTREME INSTABILITY TODAY...AS SEEN IN THE 12Z KALY SOUNDING. IN ADDITION...MID LEVEL LAPSE RATES IN THE 700HPA TO 500HPA LAYER ARE VERY IMPRESSIVE WITH READINGS AROUND 7.5 C/KM...AS A PIECE OF THE ELEVATED MIXED LAYER /EML/ THAT PASSED OVER THE AREA YESTERDAY REMAINS. SBCAPE VALUES MAY EXCEED 3000 J/KG BY THIS AFTN AS SURFACE TEMPS WARM INTO THE LOW 90S...WITH DEWPOINTS IN THE LOW TO MID 70S. 0-6 KM BULK SHEAR IS MAXIMIZED FURTHER NORTH ACROSS FAR NORTHERN NY AND THE ST. LAWRENCE VALLEY CLOSER TO A SFC FRONTAL BOUNDARY...WITH 30-40 KTS FOR THE CENTRAL/NORTHERN HALF OF OUR AREA. WHILE MOISTURE/INSTABILITY ISN/T A QUESTION TODAY...THERE REMAINS TO SEE WHAT MAY TRIGGER THUNDERSTORM DEVELOPMENT LOCALLY. WARM TEMPS ALOFT WILL INITIALLY ALLOW FOR A CAP. THE LATEST 3KM HRRR AND 12Z RUN OF THE LOCAL HIRES WRF DO SHOW T-STORMS DEVELOPING OVER CENTRAL AND WESTERN PA IN THE EARLY AFTN AND SPREADING NORTHEASTWARD TOWARDS EASTERN NY FOR LATER IN THE DAY. CONSIDERING THAT THE SFC FRONTAL BOUNDARY REMAINS WELL NORTH AND WEST ACROSS SOUTHERN CANADA...THIS DEVELOPMENT WOULD LIKELY BE DUE TO TERRAIN FORCING AND PERHAPS A PRE-FRONTAL TROUGH. BOTH MESOSCALE MODELS AGREE THAT THE TIMING WOULD APPEAR TO MID AFTN THROUGH THE EVENING HOURS FOR OUR AREA. WITH CU ALREADY EVIDENT ACROSS WESTERN/CENTRAL PA...THIS MAKES SENSE. AS A RESULT...WE HAVE ADDED ENHANCED WORDING OF LOCALLY SVR STORMS AFTER 19Z INTO THE GRIDS AND WILL CONTINUE MENTION OF IT IN OUR HWO PRODUCT. DAMAGING WINDS LOOKS TO BE THE PRIMARY THREAT WITH ANY STORM...BUT CONSIDERING THAT UPDRAFT STRENGTH COULD BE MAXIMIZED WITH THE STEEP LAPSE RATES AND ROBUST CAPE IN PLACE...LARGE HAIL IS POSSIBLE AS WELL. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS OVERNIGHT ESPECIALLY ACROSS NORTHWEST PORTION OF FA AS COLD FRONT STARTS TO DROP SOUTHEAST TOWARDS SAINT LAWRENCE VALLEY LATE AT NIGHT. LOWS ARE EXPECTED TO BE IN THE MID 60S TO AROUND 70. THURSDAY AND THURSDAY NIGHT...LOOKS LIKE THE POTENTIAL FOR VERY HEAVY RAIN AS SEVERAL WAVES OF LOW PRESSURE TRACK NORTHEAST ALONG THE COLD FRONT AS IT SLIDES SLOWLY SOUTHEAST THROUGH FA. PWATS MAY BRIEFLY EXCEED 2 INCHES AND WITH TREMENDOUS THETA-E RIDGE H10-H8 SLICING RIGHT THROUGH CENTER PORTION OF FA THURSDAY AFT BELIEVE POTENTIAL EXISTS FOR UP TO SEVERAL INCHES OF RAIN. SPC STILL HAS MUCH OF FA OUTLOOKED SLIGHT RISK AND THIS WILL DEPEND GREATLY ON HOW MUCH SURFACE HEATING TAKES PLACE. POSSIBILITY EXISTS THAT ONE OR MORE LINE SEGMENTS MAY DEVELOP WITH CAPES 1500-2500 J/KG AND BULK SHEAR INCREASING TO 30 TO 40 KTS. EXPECT HIGHS ON THURSDAY TO RANGE FROM THE MID 70S NORTHWEST TO MID 80S SOUTHEAST WITH LOWS THURSDAY NIGHT RANGING FROM THE UPPER 40S NORTHWEST TO UPPER 50S TO AROUND 60 SOUTHEAST. FRIDAY AND FRIDAY NIGHT...STILL CANNOT RULE OUT A FEW SHOWERS ON FRIDAY AS UPPER TROUGH AXIS AND ASSOCIATED VORT MAX SWING ACRS FA. ON FRIDAY NIGHT ANY LINGERING SCATTERED SHOWERS SHOULD BE CONFINED TO EXTREME NORTHEAST PORTION OF FA AS UPPER TROUGH AXIS GRADUALLY SLIDES EAST OF FA. EXPECT MUCH COOLER CONDITIONS WITH HIGHS ON FRIDAY ONLY RANGING FROM THE MID 50S NORTHWEST TO UPPER 60S TO AROUND 70 SOUTHEAST. LOWS FRIDAY NIGHT ARE EXPECTED TO RANGE FROM THE UPPER 30S NORTHWEST TO MID 40S SOUTHEAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AN UPPER LEVEL TROUGH WILL BE LIFTING NORTH OF NY AND NEW ENGLAND TO OPEN THE WEEKEND. SFC HIGH PRESSURE WILL BE RIDGING IN FROM THE LOWER GREAT LAKES AND OHIO. NW FLOW WILL DOMINATE ALOFT. COOL AND BREEZY CONDITIONS ARE EXPECTED ON SATURDAY...AS H850 TEMPS WILL BE ONLY +3C TO +5C OVER THE FCST AREA BY MID PM. MAX TEMPS WILL RUN ABOUT 10 DEGREES BELOW NORMAL WITH HIGHS 60-65F IN THE VALLEYS...AND GENERALLY MID TO U50S OVER THE HILLS AND MTNS. SATURDAY NIGHT INTO SUNDAY...THE SFC HIGH MOVES OVER NY AND PA...AND THEN SLIDES SOUTH AND EAST OFF THE NJ COAST. LOW AND MID LEVEL WARM ADVECTION WILL OCCUR OVER THE REGION. AFTER A COOL START SUNDAY MORNING WITH MIN TEMPS RUNNING FROM THE MID AND U30S OVER THE SRN DACKS TO LOWER TO MID 40S OVER THE HUDSON RIVER VALLEY AND NW CT...A NICE SUNDAY IS EXPECTED. PARTLY TO MOSTLY SUNNY CONDITIONS WILL PREVAIL WITH TEMPS MAINLY IN THE 60S TO A FEW L70S OVER THE MID HUDSON VALLEY. ANOTHER LONG-WAVE UPPER LEVEL TROUGH WILL BE MOVING EASTWARD ACROSS HUDSON BAY. THIS UPPER TROUGH WILL ALLOW A COLD FRONT TO APPROACH FROM THE GREAT LAKES REGION AND ST LAWRENCE RIVER VALLEY FOR THE OPENING OF THE WORK AND SCHOOL WEEK. SUNDAY NIGHT INTO MONDAY...THE MEDIUM RANGE GUIDANCE VARIES SLIGHTLY ON THE TIMING AND PASSAGE OF THE COLD FRONT. THE WPC GUIDANCE WAS A GOOD COMPROMISE WITH THE BOUNDARY MOVING THROUGH IN THE LATE MORNING AND EARLY PM. SOME LAKE MOISTURE MAY BE UTILIZED...BUT THE OVERALL LOW-LEVEL CONVERGENCE WITH A PRE-FRONTAL SFC TROUGH...AND THE ACTUAL COLD FRONT LOOKS PRETTY MEAGER. SLIGHT TO LOW CHC POPS WERE USED SUNDAY NIGHT UNTIL LUNCH-TIME ON MONDAY FROM THE I-90 CORRIDOR NORTHWARD FOR SHOWERS. LOWS MONDAY MORNING ARE EXPECTED IN THE 40S TO L50S...WITH HIGHS SIMILAR TO SUNDAY...BUT A SHADE COOLER OVER THE SRN GREENS AND SRN DACKS. MONDAY NIGHT INTO TUESDAY...ANOTHER BROAD CANADIAN SFC ANTICYCLONE WILL BUILD IN ACROSS THE NORTHEAST FROM SE ONTARIO AND THE UPPER GREAT LAKES REGION. THE SUBSIDENCE FROM THE HIGH WILL YIELD CLEAR AND COOL CONDITIONS WITH TEMPS STILL RUNNING BELOW NORMAL FOR MID SEPT. OVERALL...PCPN AND TEMPS LOOK BELOW NORMAL IN THE LONG TERM. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... A WARM AND HUMID AIR MASS CONTINUES TO IMPACT THE REGION THIS MORNING INTO THE AFTERNOON. A WEAK MID LEVEL DISTURBANCE IN THE W/SW FLOW ALOFT MAY PRODUCE ISOLD-SCT SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON. A COLD FRONT WILL INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. THE CLEAR SKIES AND LIGHT TO CALM WINDS HAVE LET RADIATIONAL MIST/FOG FORM AT KGFL/KPSF/KPOU. SOME LOW STRATUS IN THE LIFR/IFR RANGE HAS ALSO OCCURRED AT KGFL/KPSF. MVFR MIST HAS OCCURRED AT KALB. A GRADUAL IMPROVEMENT TO VFR LEVELS WILL OCCUR AT KPOU/KPSF/KGFL BTWN 14Z-16Z. VFR CONDITIONS WILL OCCUR INTO THE MID PM...AND THEN THAT MID LEVEL DISTURBANCE OR SFC TROUGH COULD FOCUS THE ISOLD-SCT SHOWERS AND THUNDERSTORMS. VCSH GROUPS HAVE BEEN USED AT THIS TIME. CIG BASES WILL BE IN THE 4-5 KFT AGL RANGE. THE SKIES SHOULD CLEAR A BIT AFTER 00Z/THU...THIS MAY ALLOW FOR SOME PATCHY MIST/FG AGAIN...ESPECIALLY AT KPSF AND KGFL. MVFR/IFR CONDITIONS HAVE BEEN PLACED IN THE TAF SITES AT THIS TIME. THE WINDS WILL BE LIGHT AND VARIABLE AT LESS THAN 5 KTS AT ALL THE TAF SITES...EXCEPT AT KALB WHERE A LIGHT S WIND OF 4-7 KTS WILL CONTINUE THIS MORNING. THE WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 8 TO 13 KTS DURING THE PM...WITH A FEW GUSTS AROUND 20-25 KTS AT KALB/KPSF. THE WINDS WILL LIGHTEN TO LESS THAN 7 KTS AFTER 01Z/THU. OUTLOOK... THURSDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA. FRIDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA. FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA. SATURDAY TO SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX. MONDAY:LOW OPERATIONAL IMPACT. ISOLATED SHRA. && .FIRE WEATHER... NO FIRE WEATHER RELATED ISSUES ARE ANTICIPATED OVER THE NEXT SEVERAL DAYS. HAZY...HOT AND HUMID CONDITIONS ARE IN STORE FOR OUR REGION TODAY WITH A CHANCE FOR A SHOWER OR THUNDERSTORM. A STRONG COLD FRONT...ACCOMPANIED BY WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...WILL MOVE ACROSS THE REGION THURSDAY USHERING IN A MUCH COOLER AND LESS HUMID AUTUMN AIR MASS FOR THE REMAINDER OF THE WEEK. && .HYDROLOGY... WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS...ARE EXPECTED ACROSS THE HSA DURING THE AFTERNOON AND EVENING HOURS TODAY LIKELY ASSOCIATED WITH A PRE FRONTAL TROUGH. MORE WIDESPREAD CONVECTION IS EXPECTED LATE TONIGHT INTO THURSDAY EVENING WITH HEAVY RAINFALL AS ONE OR MORE WAVES OF LOW PRESSURE ARE EXPECTED TO TRACK NORTHEAST ALONG A STRONG COLD FRONT WHICH WILL BE DROPPING SOUTHEAST THROUGH OUR REGION LATE THURSDAY AND THURSDAY NIGHT. DRIER AND COOLER WEATHER IS EXPECTED TO END THE WEEK WITHIN ANY SHOWER OR THUNDERSTORM...THERE WILL BE THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE...URBAN...AND LOW LYING AREAS DUE TO VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME TODAY THROUGH THIS EVENING. LATE TONIGHT THROUGH THURSDAY EVENING EXPECT A MORE WIDESPREAD HEAVY RAIN EVENT WITH SIGNIFICANT RISES OCCURRING ON SOME MAIN STEM RIVERS WITH UP TO SEVERAL INCHES OF RAIN POSSIBLE. IN ADDITION FLOODING OF SMALL STREAMS AND CREEKS MAY ALSO OCCUR. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...FRUGIS NEAR TERM...FRUGIS SHORT TERM...11 LONG TERM...WASULA AVIATION...WASULA FIRE WEATHER...11 HYDROLOGY...11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 404 AM EDT WED SEP 11 2013 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-121100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 404 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS TODAY. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING OF POOR DRAINAGE...URBAN...OR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO THURSDAY EVENING...MAINLY FOR THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER. THERE IS EVEN A GREATER THREAT OF HEAVY RAINFALL WHICH MAY PRODUCE FLOODING ON SMALL CREEKS AND STREAMS AND SIGNIFICANT RISES IN MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469006, 469007.